Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS North Platte, NE

May 6, 2008McPherson County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 6, 2008, 3:13 PM CDT for McPherson County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2008, 3:13 PM CDT (20:13 UTC)
Expired
May 6, 2008, 4:00 PM CDT
In force
47 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County McPherson County, NE

The radar

The North Platte radar (KLNX), 52 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 468 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
468 J/kg
Mixed-layer CIN
-331 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
141 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 062013
SVRLBF
NEC117-062100-
/O.NEW.KLBF.SV.W.0023.080506T2013Z-080506T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
313 PM CDT TUE MAY 6 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCPHERSON COUNTY IN WEST CENTRAL NEBRASKA...
  THIS INCLUDES THE CITY OF TRYON...

* UNTIL 400 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 18 MILES SOUTHWEST OF TRYON...AND MOVING
  NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRYON BY 335 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM CDT
TUESDAY EVENING FOR NORTH CENTRAL NEBRASKA. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING FOR
WESTERN NEBRASKA.

LAT...LON 4173 10101 4172 10074 4141 10077 4140 10135
TIME...MOT...LOC 2013Z 223DEG 35KT 4141 10117

$$

13
2 follow-up statements
000 
WWUS53 KLBF 062035 RRA
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
334 PM CDT TUE MAY 6 2008

NEC117-062100-
/O.CON.KLBF.SV.W.0023.000000T0000Z-080506T2100Z/
MCPHERSON NE-
334 PM CDT TUE MAY 6 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR MCPHERSON COUNTY...

THE STORM WHICH HAD PROMPTED THE WARNING HAD WEAKENED BELOW SEVERE 
LIMITS. HOWEVER ANOTHER SEVERE STORM MAY MOVE INTO FAR SOUTHWEST 
MCPHERSON COUNTY BY 350 PM CDT. THIS STORM WILL BE CAPABLE OF 
PRODUCING HAIL UP TO THE SIZE OF NICKLES. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 97 MILE MARKER 20...6 MILES SOUTHWEST OF RINGGOLD AND 9
  MILES SOUTHEAST OF TRYON BY 400 PM CDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4173 10101 4172 10074 4141 10077 4140 10135
TIME...MOT...LOC 2034Z 234DEG 23KT 4136 10103

$$

13
000 
WWUS53 KLBF 062057
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
356 PM CDT TUE MAY 6 2008

NEC117-062106-
/O.EXP.KLBF.SV.W.0023.000000T0000Z-080506T2100Z/
MCPHERSON NE-
356 PM CDT TUE MAY 6 2008

...THE SEVERE THUNDERSTORM WARNING FOR MCPHERSON COUNTY WILL EXPIRE
AT 400 PM CDT/300 PM MDT/...

THE STORM WHICH HAD PROMPTED THE WARNING WEAKENED TO BELOW SEVERE 
LEVELS AND NO LONGER POSES A THREAT TO MCPHERSON COUNTY AT THIS 
TIME. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH 
THE SEVERE WEATHER THREAT CONTINUING OVER THE NEXT FEW HOURS. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
TUESDAY EVENING FOR WESTERN NEBRASKA.

LAT...LON 4173 10101 4172 10074 4141 10077 4140 10135
TIME...MOT...LOC 2056Z 234DEG 23KT 1633 2378

$$

13

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 2:18 PM CDT, 55 minutes earlier.

Area forecast discussion, May 6, 2:18 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
218 PM CDT TUE MAY 6 2008

.SYNOPSIS...
CONVECTIVE MODE HAS INITIATED NEAR SURFACE TROUGH/ADVANCING COLD
FRONT. SFC LOW DEEPENING IN ERN CO WILL CAUSE SFC WINDS TO BACK TO
THE SOUTH AND SOUTHEAST.

&&

.DISCUSSION...
NAM AND GFS LEAD TO DIFFERENT SCENARIOS THIS AFTERNOON AND EVENING
WITH FORECAST TRENDED TOWARD THE GFS SOLUTION THAT IS SLOWER WITH
DEVELOPMENT OF A CONVECTIVE CLUSTER IN CENTRAL SANDHILL NEAR THOMAS
COUNTY WHICH SHOULD LEAD TO MCS TO MOVE EAST SOUTHEAST THROUGH
CUSTER COUNTY LATE AFTN AND EVENING. ISOLATED VERY LARGE HAIL
POSSIBLE DUE TO FAVORABLE WIND SHEAR AND STEEP LAPSE RATES. DAMAGING
WIND THREAT SHOULD BE MORE LIMITED DUE TO HIGHER PRECIPITABLE WATER
VALUES AND MOIST BOUNDARY LAYER. MOST IF NOT ALL OF THE CONVECTION
SHOULD EXIT THE SOUTHEASTERN AREAS BY 06Z.

WEDNESDAY...COOL...DRIER AND STABLE CONDITIONS TO PREVAIL WITH
EASTERLY FLOW.

THURSDAY AND THURSDAY NIGHT...A REPEAT SCENARIO POSSIBLE WITH AN
APPROACHING COLD FRONT AND MID LEVEL DISTURBANCE DURING AFTN AND
EVENING. COOLER HIGHS IN THE MID AND UPPER 60S SHOULD LIMIT
INSTABILITY AND SEVER POTENTIAL HOWEVER.

FRIDAY THROUGH SATURDAY NIGHT...SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE WITH HIGHS MAINLY IN THE MID 60S. FAST MOVING UPPER ZONAL
FLOW WILL MAKE TIMING DISTURBANCES DIFFICULT.

SUNDAY THROUGH TUESDAY...UPPER FLOW TO TURN NORTHWEST WITH A CHANCE
FOR SHOWERS OR THUNDERSTORMS MONDAY NIGHT THROUGH TUESDAY.
&&

.AVIATION DISCUSSION...
SCATTERED CONVECTION ACROSS WESTERN AND NORTH CENTRAL NEBRASKA WILL
BE THE MAIN HAZARD TO LIGHT AIRCRAFT THIS EVENING AS THESE STORM
WILL POSSIBLY CONTAIN LARGE HAIL AND GUSTY ERRATIC WINDS. POSSIBLE
MVFR CONDITIONS MAY OCCUR NEAR THESE STORMS AS WELL WITH
RESTRICTIONS TO VSBY DUE TO HEAVY RAIN/HAIL. ISOLATED CIGS MAY ALSO
DROP TO MVFR CONDITONS NEAR THESE STORMS. AFTER 06Z THE STRONGEST
STORMS SHOULD BE MOVING EASTWARD LEAVING MAINLY VFR CONDITIONS IN
PLACE...THOUGH IF ENOUGH RAINFALL OCCURS SOME LIGHT MIST BY SUNRISE
MAY BRING TEMORARY MFVR CONDITIONS TO THE LARGER RIVER VALLEYS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

ROBERG/13
Hazardous weather outlook, May 6, 12:17 PM CDT, 2 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1217 PM CDT TUE MAY 6 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-071730-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
1217 PM CDT TUE MAY 6 2008 /1117 AM MDT TUE MAY 6 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORM DEVELOPMENT IS EXPECTED TO EXPAND FROM
NORTH CENTRAL NEBRASKA BACK INTO THE SANDHILLS AND SOUTHWEST
NEBRASKA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. MODERATE
INSTABILITY ACROSS THE AREA WILL LEAD TO THE POTENTIAL THAT SOME
OF THESE STORMS WILL BE CAPABLE OF PRODUCING SEVERE WEATHER. LARGE
HAIL WILL BE THE PRIMARY THREAT...THOUGH SOME OF THE STRONGEST
STORMS WILL BE CAPABLE OF PRODUCING STRONG WIND GUSTS AND VERY
HEAVY RAINFALL. THE AREA OF THE MOST CONCERN WILL BE EAST OF AN
OGALLALA TO THEDFORD TO VALENTINE LINE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE NEARLY EVERY DAY THIS WEEK. THE FRONTAL
SYSTEM IS EXPECTED TO STALL AND REMAIN NEARLY STATIONARY ALONG THE
CENTRAL PLAINS INTO THE WEEKEND. THERE IS CONSIDERABLE UNCERTAINTY
REGARDING THE POSITION OF THE FRONT AND THE RESULTING PROBABILITY
OF SEVERE THUNDERSTORMS. AT THIS TIME...IT APPEARS THAT THE SEVERE
WEATHER WILL STAY SOUTH OF THE AREA WEDNESDAY THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/LBF(ALL LOWERCASE)

13

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 2:55 PM CDTSevere Thunderstorm WarningLBFKeith, Lincoln50 min
May 6, 3:03 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry42 min
May 6, 3:24 PM CDTSevere Thunderstorm WarningLBFBrown, Cherry51 min
May 6, 3:52 PM CDTSevere Thunderstorm WarningLBFLincoln38 min
May 6, 4:13 PM CDTSevere Thunderstorm WarningLBFBrown, Rock47 min
May 6, 4:22 PM CDTSevere Thunderstorm WarningLBFPerkins38 min
May 6, 4:24 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan51 min
May 6, 4:29 PM CDTTornado WarningLBFBrown, Rock46 min
May 6, 4:32 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
May 6, 4:58 PM CDTSevere Thunderstorm WarningLBFBrown, Rock37 min
May 6, 4:59 PM CDTSevere Thunderstorm WarningLBFLincoln, Perkins46 min
May 6, 5:06 PM CDTSevere Thunderstorm WarningLBFCuster24 min
May 6, 5:10 PM CDTSevere Thunderstorm WarningLBFHolt50 min
May 6, 5:16 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln44 min
May 6, 5:25 PM CDTSevere Thunderstorm WarningLBFLoup, Rock50 min
May 6, 5:30 PM CDTSevere Thunderstorm WarningLBFCuster30 min
May 6, 5:31 PM CDTTornado WarningLBFFrontier, Hayes, Lincoln29 min
May 6, 5:45 PM CDTSevere Thunderstorm WarningLBFLincoln15 min
May 6, 5:54 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt, Wheeler56 min
May 6, 6:00 PM CDTTornado WarningLBFFrontier, Hayes, Lincoln45 min
May 6, 6:19 PM CDTSevere Thunderstorm WarningLBFChase, Hayes26 min
May 6, 6:41 PM CDTTornado WarningLBFFrontier49 min
May 6, 6:45 PM CDTSevere Thunderstorm WarningLBFHayes30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.